Biological agents are important members in the armamentarium of drugs against inflammatory bowel disease (IBD).1,2 When used carefully, biologics are safe and effective treatment options for complicated IBD.3 Some of the most frequently used biologics in IBD are anti-tumor necrosis factor (TNF) agents, which include infliximab and adalimumab.1,2 Anti-TNF agents are associated with increased risk of infections.4 Tuberculosis, human immunodeficiency virus (HIV), and hepatitis B and C are some of the significant infections that need to be considered. Therefore, routine screening is advocated to exclude these infections before commencing anti-TNF agents.5 We report the case of a 34-year-old man who developed an unusual infection after initiation of infliximab for Crohn's disease (CD).
A 34-year-old ethnic Sinhala male patient was diagnosed with indeterminate colitis at the age of 19 years. His condition was initially well controlled with 5-aminosalicylic acid-containing drugs and later with immunomodulation using azathioprine. Later, he developed severe sigmoid colitis, unresponsive to medical management and required sigmoid colectomy at the age of 29 years. Histology of resected specimen was found to be in favor of CD (complete histology report was not available to the authors as it was performed in a different institution). He developed pancytopenia, which was attributed to azathioprine, resulting in withdrawal of the drug. He continued to have clinically and endoscopically confirmed moderate disease activity (Simple Endoscopic Score for CD: 7, Harvey Bradshaw Index: 9). He was started on infliximab at a dose of 5 mg/kg; starting at 0, 2, and 6 weeks and was to be continued for 8 weeks, thereafter. Infliximab was started after routine screening for tuberculosis, HIV, and hepatitis B and C, according to local and international protocols. The patient tolerated the first dose of infliximab well. His bowel frequency reduced and systemic symptoms including malaise, lethargy, and joint pains improved.
Two days after the administration of the second dose of infliximab, the patient developed a painful swelling in the left forearm. Over the next day, the pain and swelling increased causing significant disability (Figure 1).
Pending an ultrasound scan of the forearm, he was treated with empirical antibiotics (co-amoxyclav 625 mg 8 hourly) for suspected localized cellulitis. The ultrasound scan revealed a small lesion measuring 8 × 3 mm2, in the cubital fossa, deep inside the brachialis muscle, with moving live worms inside (Figure 2). It further showed multiple lymph nodes in the cubital fossa and along the brachial artery in the surrounding area. The full blood count did not show a leukocytosis (white blood cell 5,900 per mm3) and absolute eosinophil count was elevated (720 per mm3, 17%). Inflammatory markers were elevated with an erythrocyte sedimentation rate of 60 mm in 1 hour and C-reactive protein of 47 mg/dL.
Filarial antigen test was negative. The patient was treated with albendazole 400 mg once daily, and co-amoxyclav was administered intravenously, 1.2 g 3 times daily for the next 3 days. Swelling and fever settled in 2 days, and inflammatory markers were normalized. The patient did not have recurrences and maintained remission of CD. He has received 6 doses of infliximab to date.
Our diagnosis of this patient was lymphatic filariasis with acute dermato-lymphangio-adenitis (ADLA). ADLA occurs when bacteria gain access to lymphatics that are damaged and dysfunctional due to filarial infection. These attacks frequently resemble cellulitis or erysipelas and can occasionally be the first presentation of lymphatic filariasis in asymptomatic individuals.6,7 Recurrent episodes of these acute attacks play an important role in the development of lymphedema, which later becomes irreversible.8 It is treated with antibiotics for local infection, followed by antifilarial treatment.7
Lymphatic filariasis caused by Wuchereria bancrofti was endemic in some areas of Sri Lanka for many decades with an occasionally reported case of Brugia malayi. Following several mass drug administration programs with diethylcarbamazine citrate and albendazole in the past 2 decades, the disease is well controlled.9 Currently, lymphatic filariasis is considered to have been eliminated as a public health problem from Sri Lanka, but occasional cases are seen in some of the previously endemic areas.10 The causative filarial parasite in this patient is most probably W. bancrofti.
Many cutaneous and skin infections have been reported to be associated with anti-TNF agent use.11 There are only a few reports of severe or disseminated parasitic infections occurring in patients on TNF-α blockers.12,13 As worsening of parasitic infections is an uncommon complication of infliximab therapy, routine screening for parasitic infections is not practiced or recommended. This relative “negligence” of parasitic infections may be because parasitic infections are extremely rare in developed countries where TNF-α blocking agents are commonly used.14 However, use of drugs such as infliximab is increasing in developing countries, where parasitic infections are still common. It may be prudent to screen for parasitic infections before therapy with TNF-α blocking agents in high-risk patients, especially in the developing world, as highlighted by this case report.
Author contributions: All authors contributed to the preparation of this manuscript. IK Liyanage is the article guarantor.
Acknowledgements: The authors would like to acknowledge Dr. Y. Ubaithullah, consultant radiologist who helped with the radiological diagnosis, senior registrars in gastroenterology, Dr. A.D. Withanachchi, and Dr. Taes Thalagala who supported in patient care and preparation of this manuscript.
Financial disclosure: None to report.
Disclaimers: The views expressed in the submitted article are his or her own and not an official position of the institution or funder.
Informed consent was obtained for this case report.
1. Kornbluth A, Sachar DB. Ulcerative colitis practice guidelines in adults: American College of Gastroenterology, Practice Parameters Committee. Am J Gastroenterol. 2010;105(3):501.
2. Lichtenstein GR, Loftus EV, Isaacs KL, Regueiro MD, Gerson LB, Sands BE. ACG Clinical Guideline: Management of Crohn's disease in adults. Am J Gastroenterol. 2018;113(4):481–517.
3. Sousa P, Allez M. Complications of biologics in inflammatory bowel disease. Curr Opin Gastroenterol. 2015;31(4):296–302.
4. Côté-Daigneault J, Bouin M, Lahaie R, Colombel J-F, Poitras P. Biologics in inflammatory bowel disease: What are the data? United Eur Gastroenterol J. 2015;3(5):419–28.
5. Lichtenstein GR, Feagan BG, Cohen RD, et al. Infliximab for Crohn's disease: More than 13 years of real-world experience. Inflamm Bowel Dis. 2018;24(3):490–501.
6. Shenoy R Clinical and pathological aspects of filarial lymphedema and its management. Korean J Parasitol. 2008;46(3):119.
7. Behera M, Das S, Panda JK. Current Management: Filariasis. Medicine Update, 2017. Association of Physicians of India: Mumbai, India; 2017.
8. Addiss DG, Brady MA. Morbidity management in the global programme to eliminate lymphatic filariasis: A review of the scientific literature. Filaria J. 2007;6(1):2.
9. Rao RU, Nagodavithana KC, Samarasekera SD, et al. A comprehensive assessment of lymphatic filariasis in Sri Lanka six years after cessation of mass drug administration. PLoS Negl Trop Dis. 2014;8(11):e3281.
10. Weerasooriya MV. Elimination of Lymphatic Filariasis in Sri Lanka: Advances in Diagnosis and Management of Surveillance. Proceedings of the International Research Conference, General Sir John Kotelawala Defence University, Ratmalana, Sri Lanka. 2017.
11. Lee HH, Song IH, Friedrich M, et al. Cutaneous side‐effects in patients with rheumatic diseases during application of tumour necrosis factor‐α antagonists. Br J Dermatol. 2007;156(3):486–91.
12. Cocca S, Guarino M, Cicala M. Asymptomatic parasitic infection in a Crohn's disease patient on anti-TNFα therapy: An alert for our patients? J Crohn's Colitis. 2016;10(12):1455–6.
13. Garner O, Ramirez-Berlioz A, Iardino A, Mocherla S, Bhairavarasu K. Disseminated nocardiosis associated with treatment with infliximab in a patient with ulcerative colitis. Am J Case Rep. 2017;18:1365–9.
14. Koloski NA, Bret L, Radford-Smith G. Hygiene hypothesis in inflammatory bowel disease: A critical review of the literature. World J Gastroenterol. 2008;14(2):165.